Alert archive / Hawaii / Winter Storm Warnings in 2018

Winter Storm Warning 3, NWS Honolulu, HI

April 19, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Apr 19, 2018, 3:54 AM HST for Hawaii County, Hawaii. It took effect at Apr 19, 2018, 6:00 AM HST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2018, 3:54 AM HST (13:54 UTC)
In effect from
Apr 19, 2018, 6:00 AM HST
Expired
Apr 20, 2018, 3:02 PM HST
In force
33 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WWHW40 PHFO 191354
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
354 AM HST Thu Apr 19 2018

HIZ028-200400-
/O.UPG.PHFO.WS.A.0005.180419T1600Z-180421T0400Z/
/O.NEW.PHFO.WS.W.0003.180419T1600Z-180421T0400Z/
Big Island Summits-
354 AM HST Thu Apr 19 2018

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Heavy snow is expected to develop today. Storm total snow
  accumulations of 6 to 12 inches are expected.

* WHERE...Big Island Summits above 12000 feet.

* WHEN...Through 6 PM Friday.

* ADDITIONAL DETAILS...Roads to the summits are expected to become
  snow covered and slippery, resulting in difficult travel
  conditions. Significant reductions in visibility are also
  expected, with visibilities near zero at times. Strengthening
  winds may also result in blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. Strong winds are also possible. This
will make travel very hazardous or impossible.

$$
3 follow-up statements
193 
WWHW40 PHFO 200636 RRA
WSWHFO

URGENT - WINTER WEATHER MESSAGE...DELAYED
National Weather Service Honolulu HI
836 PM HST Thu Apr 19 2018


HIZ028-201945-
/O.CON.PHFO.WS.W.0003.000000T0000Z-180421T0400Z/
Big Island Summits-
836 PM HST Thu Apr 19 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Heavy snow occurring. Plan on difficult travel 
  conditions. Additional snow accumulations of 2 to 4 inches, 
  with localized amounts up to 6 inches, are expected.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. Strong winds are also possible. This
will make travel very hazardous or impossible.

$$
723 
WWHW40 PHFO 201331
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Fri Apr 20 2018

HIZ028-210245-
/O.EXT.PHFO.WS.W.0003.000000T0000Z-180421T1600Z/
Big Island Summits-
331 AM HST Fri Apr 20 2018

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...Heavy snow occurring. Plan on difficult travel
  conditions. Additional snow accumulations of 4 to 6 inches are 
  expected.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM Saturday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. Strong winds are also possible. This
will make travel very hazardous or impossible.

$$
281 
WWHW40 PHFO 210102
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
302 PM HST Fri Apr 20 2018

HIZ028-210215-
/O.CAN.PHFO.WS.W.0003.000000T0000Z-180421T1600Z/
Big Island Summits-
302 PM HST Fri Apr 20 2018

...WINTER STORM WARNING IS CANCELLED...

The threat for heavy snow has ended. However, there is still a chance
for snow flurries, fog and minor ice accumulation tonight. 

$$

Morrison

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Apr 18, 8:40 PM HST, 7 hours 14 minutes earlier.

Area forecast discussion, Apr 18, 8:40 PM HST, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
840 PM HST Wed Apr 18 2018

.SYNOPSIS...
High pressure north of the state will keep a moderate to breezy
trade wind flow in place through the middle of next week. An old
frontal band combined with an upper level trough moving through
the state, will keep showery weather and abundant cloud cover in
place through Friday, particularly over windward areas. Some of
the showers may be heavy at times and an isolated thunderstorm
will be possible as well. A more typical trade wind pattern will
return Friday night through the middle of next week, with showers
favoring windward and mauka areas.

&&

.DISCUSSION...
Currently at the surface, an east to west oriented ridge of high
pressure centered around 600 miles north of Kauai, is driving
moderate trade winds across the island chain this evening. Aloft,
an upper level trough is located around 350 miles west-northwest
of Kauai, with an upper level ridge a couple hundred miles to the
east of the Big Island. Infrared satellite imagery shows mostly
cloudy skies across the state this evening, with an extensive
shield of mid and high cloud extending well to the southwest of
the island chain. Meanwhile, radar imagery shows numerous showers
moving into windward areas in association with an old frontal
band, with a few showers spilling into leeward areas as well. Main
short term concern revolves around the potential for heavy
rainfall and flash flooding.

Tonight through Friday,
A ridge of high pressure will remain to the north of the state
through the period, maintaining moderate to locally breezy trade
winds across the island chain. The remnants of an old front
currently moving into the state will get hung up over the island
chain tonight, while an upper level trough approaches from the
west. This will result in a destabilization of the airmass with
precipitable water (PW) values climbing into the 1.5 to 1.7 inch
range by daybreak Thursday. The upper level trough will then shift
slowly southeastward through the island chain Thursday through
Friday, before exiting southeast of the Big Island by early Friday
evening. Deep tropical moisture will increase statewide on
Thursday with PW values climbing into the 1.6 to 1.9 inch range,
then hold at these levels through Thursday night. PW values will
then decrease from northwest to southeast on Friday, ranging from
1.2 inches near Kauai to 1.6 inches over the Big Island by early
Friday evening.

A fairly wet night is expected over windward areas, with some
showers reaching leeward areas as well. As the old frontal
remnants and upper level trough begins to interact on Thursday,
shower coverage and intensity is expected to increase statewide,
with showery weather continuing Thursday night. Shower coverage
and intensity is then expected to decrease from northwest to
southeast down the island chain on Friday as deep moisture
decreases and the upper level trough shifts eastward. Locally
heavy rainfall will be possible across the entire state Thursday
through Friday. As a result, the Flash Flood Watch remains in
effect from 6 AM Thursday through 6 PM Friday. Thunderstorm
probabilities will remain low through the period, but given the
unstable airmass and deep tropical moisture in place, an isolated
thunderstorm can't be ruled out.

Additionally, with temperatures below freezing and deep moisture
in place over the Big Island summits, heavy snow will be possible
at elevations above 12000 feet. As a result, a Winter Storm Watch
remains in effect for the highest elevations of Mauna Kea and
Mauna Loa from 6 AM Thursday through 6 PM Friday.

Friday night through Wednesday,
A ridge of high pressure north of the state will maintain moderate
to locally breezy trade winds Friday night through the weekend.
High pressure will then strengthen as it shifts to the northeast
of the state Monday through the middle of next week, allowing the
trade winds to strengthen to breezy and locally windy levels.
Overall, a fairly typical trade wind pattern is expected through
the period, with bands of enhanced clouds and showers drifting
through the islands from time to time. Windward and mauka areas
will remain the primary targets for showers, with an occasional
shower spreading leeward due to the strength of the trades. Model
time/height relative humidity cross sections show the mid and high
cloud shifting eastward with the upper level trough, so more sunny
conditions are expected to return to the island chain through the
period.

&&

.AVIATION...
Moderate trade winds will continue across the Hawaiian Islands
producing moderate low level mechanical turbulence over and
downstream of mountains for the next 24 hours. Low cloud ceilings
and showers will linger over mountain areas of all islands.

A band of unstable clouds and showers will enhance overnight shower
activity across all islands with MVFR ceilings along windward
slopes producing widespread mountain obscurations.

AIRMET Sierra in effect for Tempo Mountain Obscurations over north
through east facing slopes of all islands for elevations above
2000 feet.

AIRMET Tango in effect for low level mechanical turbulence for all
islands over and south through west of mountains below 7000 feet.
Another AIRMET Tango issued for upper level moderate turbulence
due to the jet stream between FL250 and FL350.

&&

.MARINE...
A high far northeast of the area will maintain locally strong
trade winds over the area into Thursday. Therefore, a Small Craft
Advisory (SCA) remains in effect for most of the waters
surrounding the islands of Maui County and the Big Island through
Thursday afternoon. The trade winds are expected to weaken
slightly by Thursday evening as the high moves farther east and a
front approaches from the northwest. Mariners should also be
aware that an upper-level trough moving over the area combined
with abundant moisture will bring the threat of locally heavy
downpours and thunderstorms through Friday. The latest forecast
continues to indicate the trade winds will strengthen again
starting Friday. As a result, a SCA will likely be required for
the typically windy waters adjacent to the islands of Maui County
and the Big Island from Friday into early next week.

Surf is expected to remain below High Surf Advisory (HSA) heights
along all shorelines through this weekend. Rough moderate surf is
expected to persist along most east facing shores through Sunday
night. Surf heights will increase again along east facing shores
early next week as stronger trades return. Surf may reach the HSA
threshold starting late Monday, and persist into the middle of
next week.

A moderate north-northwest swell arriving late Thursday is
expected to peak Friday, with surf remaining below the HSA
threshold. This swell will gradually subside through this
weekend. A slightly larger north-northwest swell is expected to
arrive Sunday, and peak Monday. This swell will gradually subside
from Tuesday through Wednesday.

A series of swells from the southern hemisphere will maintain
moderate surf along most south facing shores through this
weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 AM HST Thursday through Friday
afternoon for Niihau-Kauai-Oahu-Molokai-Lanai-Kahoolawe-Maui-
Kona-South Big Island-Big Island North and East-Kohala-Big
Island Interior.

Winter Storm Watch from 6 AM HST Thursday through Friday
afternoon for Big Island Summits.

Small Craft Advisory until 6 PM HST Thursday for Kaiwi Channel-
Maui County Windward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

&&

DISCUSSION...Jelsema
AVIATION...Bohlin
MARINE...Houston

Nearby

Winter Storm Warnings in Hawaii, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.